Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
J Invest Dermatol. 1983 Aug;81(2):169-76.

Corticosteroid atrophy in human skin. A study by light, scanning, and transmission electron microscopy.

Abstract

Steroid atrophy was induced in 3 volunteers by the continuous, occlusive application of clobetasol propionate to the forearms for 6 weeks. The changes were followed sequentially by light, scanning, and transmission electron microscopy. a 59% decrease in viable epidermal thickness was noted after the sixth week of treatment, as well as a flattening of the dermal-epidermal junction. The 3-dimensional architecture of the dermis was strikingly reorganized. This was largely brought about by resorption of the ground substance as revealed by a progressive diminution of Hale's stain for acid mucopolysaccharides. Loss of ground substance resulted in decreased spaces between collagen and elastic fibers as shown by scanning and transmission electron microscopy. The fibrous network consequently collapsed, yielding a more compact papillary and reticular dermis. This compression caused the reorientation of both collagen and elastic fibers. However, no differences in collagen and elastin fine structure were noted. Fibroblasts were shrunken but not reduced in density. A marked decrease in number of mast cells was noted in 3-week specimens and virtually no mast cells were observed after 6 weeks. We found that the primary effect of short-term steroid use was a rearrangement of the geometry of the dermal fibrous network. This was not due to alterations in the fibers themselves but a secondary consequence of the loss of ground substance.

PMID:
6875302
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk